Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 273, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2010, 3:44 AM CDT for 10 counties in Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2010, 3:44 AM CDT (08:44 UTC)
- Expired
- Jul 18, 2010, 4:45 AM CDT
- In force
- 61 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 1:07 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:40 AM CDT, 4 minutes earlier.
Area forecast discussion, Jul 18, 3:40 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 AM CDT SUN JUL 18 2010 .DISCUSSION... BUSY SHIFT WITH DERECHO RACING SWD ACRS THE CWA ATTM. CDFNT MAKING PROGRESS ACRS THE STATE AND WILL PUSH TSRA TO THE SE BY AFTN. LTL TIME SPENT ON FCST OTHER THAN LARGER SCALE FEATURES. MAIN CHNGS TO FCST IS WITH THE QSTNRY FNTL BNDRY REMAINING IN THE AREA THRU THE NEXT SVRL DAYS. HAVE UPPED POPS THRU THE PD WITH PERIODIC TSRA THRU THE NEXT 4 TO 5 DAYS. CONCERN IS FOR TTL RAFL. OTR THEN THE VERY HEAVY RAFL GOING ON AT PRESENT...IT APPEARS RAFL AMTS IN ANY 12 HR PD WILL NOT BE EXCESSIVE...HWVR THE TOTAL BY THE END OF THE WED NGT TO THU TIMEFRAME WILL LIKELY BE SVRL INCHS OVR MOST OF THE CWA. TRIMMED DAYTIME TEMPS BASED ON INC CLOUD COVER AND SHOWER ACTIVITY. && .AVIATION...18/06Z EXTREME INSTABILITY IN PLACE ACROSS THE SOUTHWEST AND WEST. STORMS FIRING OVER NW IOWA AND EXPECTED TO DROP SOUTH OVERNIGHT. INFLOW...SHEAR...INSTABILITY...AND MOISTURE AXIS ALL LINE UP INTO OUR FCST AREA FOR THE NIGHT HOURS. H700 TEMPS NEAR 13C OVER FAR WEST IA...WITH SLIGHTLY COOLER TEMPS OVER THE CENTRAL AND EAST. HAVE ADDED CONVECTIVE GUSTS TO 55KTS FOR NOW FOR KFOD AND 45KT FOR KDSM WITH EXPECTED ARRIVAL OF STORMS BETWEEN 05Z AND 09Z...SLIGHTLY LESSER WINDS AT KALO AND KMCW. FORWARD PROPAGATION VECTORS SUGGEST 50-55KTS MOVEMENT...SO CONCEIVABLY IF STRAIGHT LINE WIND SYSTEM DEVELOPS... GUSTS OF 60 TO 80KTS MAY NOT BE OUT OF THE QUESTION. ALREADY RECEIVING REPORTS OF 80 MPH WITH THESE STORMS. NEEDLESS TO SAY...POTENTIAL FOR SIGNIFICANT WIND EVENT NOW IN PROGRESS...SO AREA AIRPORT MANAGERS MAY WANT TO CONSIDER/EXERCISE ANY OPERATION PLANS FOR HIGH WIND EVENTS. REMAINDER OF FORECAST QUIETS DOWN WITH WEAK HIGH BUILDING IN FOR THE REMAINDER OF THE PERIOD. VFR CIGS AND LIGHT NW WINDS AFT 13Z SUN EXPECTED FOR MOST OF THE DAY THROUGH LATE AFTERNOON. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SHORT TERM...MS JUL 10 LONG TERM...MS JUL 10 AVIATION...REV
Hazardous weather outlook, Jul 17, 10:24 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1024 PM CDT SAT JUL 17 2010 IAZ033>035-044>048-057>062-070>075-081>086-092>097-181100- SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1024 PM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL ADVANCE SOUTH AND EAST INTO THE STATE TONIGHT. SEVERE STORMS ARE EXPECTED WITH DAMAGING WINDS IN EXCESS OF 70 MPH THE MAIN THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE NORTH OF INTERSTATE 80. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL LINGER OVER CENTRAL AND SOUTHERN IOWA INTO SUNDAY AND SUNDAY NIGHT BEFORE PUSHING BACK NORTHWARD OVER MUCH OF IOWA NEXT WEEK. THE POTENTIAL FOR LOCALLY HEAVY RAINS AND POSSIBLY FLASH FLOODING WILL CONTINUE. THERE MAY ALSO BE A FEW INSTANCES OF SEVERE WEATHER...BUT DETAILS REGARDING THE TIMING AND MAGNITUDE OF THOSE EVENTS WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. IAZ004>007-015>017-023>028-181100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 1024 PM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL ADVANCE SOUTH AND EAST INTO THE STATE TONIGHT. THERE IS A MODERATE RISK OF SEVERE WEATHER WITH DAMAGING WIND IN EXCESS OF 70 MPH POSSIBLE AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST LATE MONDAY LASTING THROUGH THE NEXT WORK WEEK. THE POTENTIAL FOR LOCALLY HEAVY RAINS AND POSSIBLY FLASH FLOODING WILL CONTINUE AS WELL. THERE MAY ALSO BE A FEW INSTANCES OF SEVERE WEATHER...BUT DETAILS REGARDING THE TIMING AND MAGNITUDE OF THOSE EVENTS WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. IAZ036>039-049-050-181100- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 1024 PM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED NORTH AND WEST OF IOWA DURING THE EVENING HOURS AND THEN ADVANCE SOUTH AND EAST INTO THE STATE TONIGHT. SEVERE STORMS ARE EXPECTED WITH DAMAGING WIND IN EXCESS OF 70 MPH AND LARGE HAIL THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL LINGER OVER CENTRAL AND SOUTHERN IOWA INTO SUNDAY AND SUNDAY NIGHT BEFORE PUSHING BACK NORTHWARD OVER MUCH OF IOWA NEXT WEEK. THE POTENTIAL FOR LOCALLY HEAVY RAINS AND POSSIBLY FLASH FLOODING WILL CONTINUE. THERE MAY ALSO BE A FEW INSTANCES OF SEVERE WEATHER...BUT DETAILS REGARDING THE TIMING AND MAGNITUDE OF THOSE EVENTS WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. COGIL/REV
In the hours before
Local storm report, Jul 18, 3:17 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
317 AM CDT SUN JUL 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 AM TSTM WND GST DES MOINES INT AIRPORT 41.53N 93.66W
07/18/2010 M60 MPH POLK IA ASOS
&&
DONAVONLocal storm report, Jul 18, 3:26 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
326 AM CDT SUN JUL 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND GST 3 SSW BOONE AIRPORT 42.02N 93.87W
07/18/2010 E60 MPH BOONE IA NWS EMPLOYEE
&&
DONAVONLocal storm report, Jul 18, 3:28 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
328 AM CDT SUN JUL 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND GST DES MOINES INT AIRPORT 41.53N 93.66W
07/18/2010 M61 MPH POLK IA ASOS
&&
DONAVONLocal storm report, Jul 18, 3:32 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
332 AM CDT SUN JUL 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 AM TSTM WND GST ANKENY AIRPORT 41.69N 93.57W
07/18/2010 M53 MPH POLK IA AWOS
&&
ZOGGLocal storm report, Jul 18, 3:34 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
334 AM CDT SUN JUL 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 AM TSTM WND GST WINTERSET 41.34N 94.02W
07/18/2010 E70.00 MPH MADISON IA MESONET
&&
DONAVONLocal storm report, Jul 18, 3:44 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
344 AM CDT SUN JUL 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY RAIN 2 NNW POLK CITY 41.79N 93.73W
07/18/2010 M2.36 INCH POLK IA MESONET
FELL IN ONE HOUR...BETWEEN 2 AND 3 AM CDT.
&&
ZOGGThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:20 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 40 min |
| Jul 17, 10:54 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 51 min |
| Jul 17, 11:20 PM CDT | Tornado Warning | DMX | Palo Alto, Pocahontas | 25 min |
| Jul 17, 11:46 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 44 min |
| Jul 18, 12:23 AM CDT | Tornado Warning | DMX | Calhoun, Pocahontas, Webster | 37 min |
| Jul 18, 12:31 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Kossuth, Pocahontas, Webster, Wright | 44 min |
| Jul 18, 12:36 AM CDT | Tornado Warning | DMX | Humboldt, Webster, Wright | 24 min |
| Jul 18, 12:58 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac, Webster | 62 min |
| Jul 18, 1:10 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Humboldt, Story, Webster, Wright | 65 min |
| Jul 18, 1:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Greene, Webster | 51 min |
| Jul 18, 2:08 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story | 52 min |
| Jul 18, 2:17 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Marshall, Story | 58 min |
| Jul 18, 2:20 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Calhoun, Carroll, Greene, Guthrie, Sac | 43 min |
| Jul 18, 2:22 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 53 min |
| Jul 18, 2:35 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Jasper, Polk, Story | 40 min |
| Jul 18, 2:55 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marion, Marshall, Polk, Story | 50 min |
| Jul 18, 3:00 AM CDT | Flash Flood Warning | DMX | Dallas, Madison, Polk, Warren | 4 hr |
| Jul 18, 3:00 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Madison, Marion, Monroe, Polk and 1 more | 45 min |
| Jul 18, 3:10 AM CDT | Tornado Warning | DMX | Jasper, Marion, Polk | 35 min |
| Jul 18, 3:14 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story, Tama | 46 min |
| Jul 18, 3:19 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Union, Warren | 41 min |
| Jul 18, 3:24 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 51 min |
| Jul 18, 3:30 AM CDT | Tornado Warning | DMX | Marion, Warren | 30 min |
| Jul 18, 3:56 AM CDT | Flash Flood Warning | DMX | Dallas, Guthrie | 3 hr |
| Jul 18, 4:16 AM CDT | Tornado Warning | DMX | Appanoose, Lucas, Monroe | 29 min |
| Jul 18, 4:40 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Monroe, Wapello, Wayne | 65 min |
| Jul 18, 4:51 AM CDT | Areal Flood Advisory | DMX | Jasper, Mahaska, Marion | 3 hr |
| Jul 18, 5:18 AM CDT | Areal Flood Advisory | DMX | Madison | 3 hr |
| Jul 18, 5:57 AM CDT | Flash Flood Warning | DMX | Lucas, Mahaska, Marion, Monroe | 4 hr |
| Jul 18, 8:35 AM CDT | River Flood Warning | DMX | Polk | 20 days |
| Jul 18, 8:35 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 32 hr |
| Jul 18, 12:45 PM CDT | River Flood Warning | DMX | Madison, Warren | 5 hr |
| Jul 18, 3:13 PM CDT | River Flood Warning | DMX | Polk | 12 days |
| Jul 18, 3:13 PM CDT | River Flood Warning | DMX | Polk | 53 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.